Q: Hi doc I have been on the injection for 2 years now. I came off it – main reason being that it made me bleed non-stop for eg when I am bleeding and I take the next injection, it stops and then the next month when it starts, it doesn’t stop until I get the next shot. The thing is I still have on and off periods even though I am not on it anymore. Is this normal? Because even when I came off it in May, I bled straight back until June – not heavy periods but panty liner amount and it’s on and off. It’s not so bad now but is this normal?
A: Family planning injections work by thickening mucous in the cervix, preventing sperm from getting into the womb (uterus) or by preventing the ovaries from releasing eggs every month (ovulation) and so the person taking the injections can’t get pregnant.
Taking these injections affect women differently. In the first few months, there be excessive bleeding during periods, followed by a period of lighter periods. This may yet be followed by a period of irregular or no periods especially in women who have taken these injections for up to a year. Irregular periods should be discussed with your doctor to ascertain the cause. It may be due to the drug or due to an infection which needs to be treated. Prolonged periods can also be treated.
When these injections are stopped, it takes a while for ovulation to be restored because these injections are long lasting. It can be as long as 2 to 3 months. In some other cases, this can last for about a year or even up to 2 years. This has nothing to do with the duration for which the injection was take and whether it is the 2 months’ or 3 months’ injection. In the same vein, because the effects of these injections range from 2 months to 3 months, depending on the one taken, then if there were side effects, one would have to bear them for that same period of time. This may very well be the case with you. If however, you are in doubt, please see your gynaecologist.
All the best!